Allergic Reactions to Diabetes Medications
Allergic skin reactions can occur in response to medicines, such as insulin or diabetes pills. You should see your doctor if you think you are having a reaction to a medicine. Be on the lookout for rashes, depressions, or bumps at the sites where you inject insulin.
Diabetic Blisters (Bullosis Diabeticorum)
Rarely, people with diabetes erupt in blisters. Diabetic blisters can occur on the backs of fingers, hands, toes, feet, and sometimes, on legs or forearms.
These sores look like burn blisters. They sometimes are large. But they are painless and have no redness around them. They heal by themselves, usually without scars, in about three weeks. They often occur in people who have diabetic neuropathy. The only treatment is to bring blood sugar levels under control.
Eruptive xanthomatosis is another condition caused by diabetes that's out of control. It consists of firm, yellow, pea-like enlargements in the skin. Each bump has a red halo and may itch. This condition occurs most often on the backs of hands, feet, arms, legs, and buttocks.
The disorder usually occurs in young men with type 1 diabetes. The person often has high levels of cholesterol and fat in the blood. Like diabetic blisters, these bumps disappear when diabetes control is restored.
Sometimes, people with diabetes develop tight, thick, waxy skin on the backs of their hands. Sometimes skin on the toes and forehead also becomes thick. The finger joints become stiff and can no longer move the way they should. Rarely, knees, ankles, or elbows also get stiff.
This condition happens to about one third of people who have type 1 diabetes. The only treatment is to bring blood sugar levels under control.
Disseminated Granuloma Annulare
In disseminated granuloma annulare, the person has sharply defined ring-shaped or arc-shaped raised areas on the skin. These rashes occur most often on parts of the body far from the trunk (for example, the fingers or ears). But sometimes the raised areas occur on the trunk. They can be red, red-brown, or skin-colored.
See your doctor if you get rashes like this. There are drugs that can help clear up this condition.
Acanthosis nigricans is a condition in which tan or brown raised areas appear on the sides of the neck, armpits, and groin. Sometimes they also occur on the hands, elbows, and knees.
Acanthosis nigricans usually strikes people who are very overweight. The best treatment is to lose weight. Some creams can help the spots look better.